Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Detroit, MI

June 22, 2002Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 22, 2002, 6:40 PM EDT for Genesee County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2002, 6:40 PM EDT (22:40 UTC)
Expired
Jun 22, 2002, 7:30 PM EDT
In force
50 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Genesee County, MI

The radar

The Detroit radar (KDTX), 54 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:00 PM EDTThunderstorm Wind 50 EOtisville, MITrained spotters reported that thunderstorm winds blew several large tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 222240
SVRDTX
MIC049-222330-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF GENESEE...OR 11 MILES NORTH OF
  FLINT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTISVILLE AT 650 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4323 8374 4309 8376 4306 8347 4323 8346

BGM RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:45 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 22, 3:45 PM EDT, 2 hours 55 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT SAT JUN 22 2002

LATEST ANALYSIS INDICATED THAT THE WEAK FRONT WAS ACROSS CENTRAL
LOWER MICHIGAN...BUT NORTH OF THE ENTIRE CWA. 500 MB SHORTWAVE FROM
THIS MORNINGS MCS OVER WI WILL MOVE ACROSS LOWER MICHIGAN THIS
EVENING. GIVEN CAPES ON LAPS AROUND 3000 J/KG WITH LITTLE CAP/CIN
LEFT...EXPECT SCATTERED THUNDERSTORMS TO CONTINUE TO DEVELOP AND
THEN DISSIPATE/MOVE OUT BY AROUND 03Z. WITH THE HIGH CAPES...COULD
STILL SEE AN ISOLATED SEVERE STORM IF THERE ARE ENOUGH COLLIDING
BOUNDARIES.

PAST THIS EVENING...QUIET BUT HOT FORECAST IN STORE. AVN APPEARS TO
HAVE SOME CONVECTIVE FEEDBACK...AND NOT ONLY BRINGS A FRONT INTO
SOUTHERN LOWER MI ON MONDAY...BUT HOLDS ONTO A FAIRLY STRONG 50H
SHORTWAVE OVER THE TOP OF THE RIDGE.  ETA...NGM AND ETAXX ALL
INDICATE A DIFFERENT SOLUTION THAN THAT OF THE AVN. EXPECT CURRENT
FRONT TO WASH OUT TONIGHT AND ON SUNDAY AS ANOTHER WEAK FRONT DROPS
INTO THE NORTHERN LAKES REGION ON SUNDAY. THIS FRONT WILL BECOME
STATIONARY. ETAXX AND NGM HAVE THE STATIONARY POSITION FARTHER TO
THE SOUTH THAN THE ETA AND WILL USE THAT FOR THIS FORECAST.

MCS OVER NORTHERN MN WILL BACKBUILD TO THE SOUTHWEST THIS
EVENING...AND A PORTION WILL MOVE ACROSS ONTARIO AND LAKE SUPERIOR.
THEREFORE...DO NOT EXPECT ANY PRECIP AFTER MIDNIGHT AND WE WILL HAVE
FEW BOUNDARIES AROUND FOR SUNDAY.

MODEL SOUNDINGS AND PLAN VIEWS INDICATE THAT CAPES ON SUNDAY WILL
REACH AROUND 2500 J/KG...BUT THERE WILL BE LESS MOISTURE ON
SUNDAY...LACK OF BOUNDARIES...AND MORE CIN. EXPECT SOME CU TO
DEVELOP FOR A MOSTLY SUNNY/PARTLY CLOUDY DAY. WITH MORE SUN TO START
THE DAY ON SUNDAY...TEMPS SHOULD SORE INTO THE LOWER 90S FOR MOST OF
THE CWA.

MONDAY SHOULD BE CLOSE TO A REPEAT OF SUNDAY...EXCEPT NEAR THE
STATIONARY FRONT ACROSS NORTHERN AND CENTRAL LOWER MICHIGAN. AGAIN
CAPES COULD APPROACH 2500 J/KG...BUT THERE WILL BE A LACK OF
BOUNDARIES TO INITIATE CONVECTION...MOISTURE IS LACKING EXCEPT AT
THE SURFACE...AND SOUNDINGS INDICATE SOME CIN. THE ONLY EXCEPTION
WILL BE NEAR HURON COUNTY AS IT WILL BE CLOSEST TO THAT FRONT. ALSO
WINDS WILL BE A BIT LIGHTER ON MONDAY THAN SUNDAY AND A LAKE BREEZE
COULD HELP TO INITIATE SOME CONVECTION. THE COMBINATION OF THESE TWO
WILL BE ENOUGH TO GIVE HURON COUNTY A 30 POP FOR MONDAY AND MONDAY
NIGHT.

EXTENDED...
UKMET...MRF AND CANADIAN IN DECENT AGREEMENT. ETAXX A BIT SLOWER
WITH THE BREAKDOWN OF UPPER RIDGE AND 500 MB SHORTWAVE AND
ASSOCIATED COLD FRONT MID WEEK. WILL LEAN TOWARD THE CONSENSUS OF
THE OTHER MODELS WHICH IS NOT MUCH OF A CHANGE FROM PREVIOUS
EXTENDED. 500 MB RIDGE BREAKS DOWN EARLY NEXT WEEK. ON
TUESDAY...THERE WILL BE DEEPER MOISTURE RETURNING WITH SOME WEAKNESS
IN THE ATMOSPHERE WITH 500 MB SHORTWAVES AND WILL HAVE A CHANCE OF
THUNDERSTORMS. COLD FRONT MOVES THROUGH ON WEDNESDAY AS 500 MB TROF
SETS UP OVER NEW ENGLAND FOR LATE NEXT WEEK.  THIS TROF WILL BRING
DEEP NW FLOW TO THE GREAT LAKES REGION. THIS WILL LEAD TO DRIER AND
COOLER CONDITIONS FOR THE END OF THE FORECAST PERIOD.

.DTX...NONE.

RBP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:11 AM EDTSevere Thunderstorm WarningDTXSanilac49 min
Jun 22, 5:35 PM EDTFlash Flood WarningDTXMacomb115 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.